# FALL 2008 STAFF DEVELOPMENT FLEX CAL ACTIVITIES

August 11, 12, & 13 (optional days) and August 14 & 15 (required days)

The campus will be closed on Friday, August 15th for staff in-service.



# Solano Community College

Human Resources Department 4000 Suisun Valley Road Fairfield, CA 94534-3197 (707) 864-7128 http://www.solano.edu

Reservations required for workshops indicating RSVP, otherwise workshops are first come, first served!

**Faculty Participation** - Full-time faculty are required to attend four campus in-service days and contract for the remaining six days in either optional workshops or individually planned activities. Adjunct faculty may participate in on- and off-campus in-service activities with approval of immediate supervisor for the number of hours equal to their weekly assigned hours for the semester and will be reimbursed for their participation at their hourly rate of pay.

**Staff Participation** - Classified and management staff are strongly encouraged to attend flex workshops and staff development activities. Released time should be arranged with their immediate supervisor. **Small Group/Individual Projects/Student Info Tables** - Prior approval from division Dean is necessary for this option. Faculty may use up to six optional flex cal hours per day on optional days to work on curricular activities.

zg:7/7/08

# MONDAY, AUGUST 11, 2008 (Optional Day)

8:00 a.m. - 4:00 p.m. (6 hours required flex credit for new staff)

New Staff Orientation (invitation only)

Building 600, Room 626 (Limited to 75 participants) RSVP by 8/6/08!! Call HR at x-7169.

Richard Christensen, Director of Human Resources (Invitation only)

An orientation session for all new staff. Required attendance for new contract faculty. Optional attendance for adjunct faculty.

9:00 a.m. – 4:00 p.m. (6 hours optional flex credit) **CPR** 

Building 800, Room 807-B (Limited to 15 participants) Glenn Burgess, Health Occupations Instructor CPR training is an opportunity to learn important lifesaving skills. CPR is used when someone's breathing or heartbeat has stopped because of drowning, electrical shock, or as a result of a heart attack. Upon successful completion of the course, a LIFE SUPPORT NETWORK course completion card will be issued.

8:00 a.m. – 12:00 noon (4 hours optional flex credit)

# SCC GOLF TOURNAMENT AT DAVIS MUNI RSVP by 7/25/08!!

Ron Beverly, "Retired" PE Instructor
Jeff Lamb, Spanish Instructor
Calling all golfers! Come join us for some friendly
competition on the links. Details are still to be worked
out. The most likely venue is Davis Municipal Golf
Course adjacent to Hwy 113. All abilities are welcome
and club rental is available at the course. Send an e-mail to
Jeff Lamb (jeff.lamb@solano.edu) or Ron Beverly
(ronald.beverly@solano.edu), if you are interested in
participating. There will be a fee to participate in this flex
activity.

9:00 a.m. – 12:00 noon (3 hours optional flex credit) **Tennis** (college tennis courts)

Alan Jian and George Daugavietis, Math Instructors Come join like-minded enthusiasts at Solano College for some recreational tennis. All ability levels are welcome. Tennis balls will be provided but please bring your own

tennis racket.

10:00 a.m. – 12:00 noon (2 hours optional flex credit)

#### **SLO Team Meeting**

Building 700, Room 703 (Limited to 59 participants)
Presenters/Attendees: Tracy Schneider, Sandy
Rotenberg, Mark Berrett, Genele Rhoads, Melissa Reeve,

Les Hubbard, Nick Cittadino, Terri Pearson-Bloom, Janene Whitesell. During this session, division SLO Facilitators and the LOAC will discuss final plans for the various flex activities that will take place in the following two days.

1:00 – 2:00 p.m. (1 hour optional flex credit)

My Solano for Faculty

Building 100, Room 103-A (Limited to 30 participants) Jay Field, VP of Technology & Learning Resources In this session you will learn how to access the functions now available for faculty. For example, you will be able to print rosters, see class information, and much more. You need to be able to login to OWA (Outlook Web Access) to take advantage of this workshop.

# TUESDAY, AUGUST 12, 2008 (Optional Day)

9:00 a.m. - 12:00 noon (3 hours optional flex credit)

### **Academic Senate Meeting**

Building 600, Room 626 (Limited to 74 participants) Jeff Lamb, Academic Senate President

9:00 a.m. – 10:30 a.m. (1-1/2 hours optional flex credit) **STRS Workshop** 

Building 600, Room 605 (Limited to 50 participants)
Paul Gilles, STRS Consultant

Some topics covered in workshop: Basic information about CalSTRS, how benefits are calculated, how to provide a lifetime benefit for another person, why financial planning is important, how to determine your retirement goal, tax-deferred accounts, and completing a financial check up.

1:00 – 2:00 p.m. (1 hour optional flex credit)

Building 100, Room 103-A (Limited to 30 participants)
Jay Field, VP of Technology & Learning Resources
In this session you will learn how to access the functions
now available for faculty. For example, you will be able to
print rosters, see class information, and much more. You
need to be able to login to OWA (Outlook Web Access)
to take advantage of this workshop.

1:00 p.m. – 4:00 p.m. (3 hours optional flex credit)

Academic Senate and Ed Administrators Meeting
Building 600, Room 626 (Limited to 74 participants)
Jeff Lamb, Academic Senate President and
Robin Steinback, Vice President Academic Affairs

4:00 p.m. – 6:00 p.m.

### CTA, CSEA, and Local 39 Meeting

Building 1400, Room 1425

Join your colleagues for a little conversation, some dessert and coffee.

6:00 p.m. – 9:00 p.m. (3 hours optional flex credit)

### Adjunct/Part-time Faculty Forum

Building 300, Room 308 (Limited to 90 participants)

Todd Davis, English Adjunct Faculty and

CTA negotiating team member

All adjunct faculty are invited to this forum to learn how the Solano College Faculty Association works for them, and to voice their needs and concerns regarding instruction and employment issues.

# WEDNESDAY, AUGUST 13, 2008 (Optional Day)

9:00 a.m. - 12:00 (3 hours optional flex credit)

Green Valley Falls Hike (Limited to 30 participants)
Suzanne Spillner, Outings Leader, Sierra Club.
This hike requires pre-registration with the hike leader!
Contact Suzanne Spillner: sukispillner@yahoo.com or 707-645-1206. You must show a photo ID at the trailhead. Meet at 8:30 am at parking lot #6 near
Horticulture building (1000) for trailhead directions and to self-arrange leaderless carpools. We will leave at 8:45 am sharp! Wear walking shoes and bring water. Take this amazing hike to a pair of 60+ foot waterfalls on Vallejo Watershed Lands. A moderate 4 mile round trip hike follows Wild Horse Creek into a fern filled canyon misted by Green Valley Falls. The gate at the trailhead closes at 9:30 sharp! There will be no access after the gate is locked!

9:00 a.m. – 10:00 a.m. (1 hour optional flex credit)

#### **Sexual Harassment Training**

Building 600, Room 626 (Limited to 30 participants)
Richard Christensen, Director of Human Resources

10:00 a.m. - 4:00 p.m. (5 hours optional flex credit)

## e-Teaching, e-Companions, and e-College

Building 500, Room 505 (Limited to 41 participants)
Sandra Rotenberg, Distance Education Coordinator and

Rennee Moore, Biology Instructor 10-12 – Presentation of best practices

12-1 – Lunch break

1-4 p.m. – Workshop on NExT features will go over all the new tabs and options. We will show you how to set up your grade book, use the drop boxes and document sharing, and more. This will also be an afternoon when teachers can come in and ask questions, discuss problems, discuss student issues, sign up for new course shells or e-

Companions (these are the online companions to traditional classes). There will be computers to work on, if you having problems with any aspect of your course design – this is the place to bring it..

12:00 noon – 1:30 p.m.

#### CSEA Meeting/Luncheon

Building 1400, Cafeteria

RSVP by 8/8/08!! Call HR at x-7169.

Cynthia Simon, President

1:00 p.m. – 4:00 p.m. (3 hours optional flex credit) Building 700, Room 703 (*Limited to 59 participants*)

#### **Curriculum Orientation**

Erin Farmer, Chair Curriculum Committee This session will provide an overview of the course proposal, review, and approval process.

1:30 p.m. – 3:30 p.m. (2 hours optional flex credit) **Union 101** 

Building 700, Room 705 (Limited to 55 participants) Diane White, History Professor and Past President Solano College Faculty Association

This session will introduce faculty to the basics of collective bargaining including the legal parameters for the union's roles and obligations, processes for negotiations and grievance, our organizational structures, and ways that you can become involved in your union.

4:00 – 5:00 p.m. (1 hour optional flex credit)

### My Solano for Faculty

Building 100, Room 103-A (Limited to 30 participants)
Jay Field, VP of Technology & Learning Resources
In this session you will learn how to access the functions
now available for faculty. For example, you will be able to
print rosters, see class information, and much more. You
need to be able to login to OWA (Outlook Web Access)
to take advantage of this workshop.

# THURSDAY, AUGUST 14, 2008 (Required Day)

8:00 a.m. - 10:00 a.m. (2 hours optional flex credit)

Book Review, Why Beautiful People Have More Daughters: From Dating, Shopping, and Praying to Going to War and Becoming a Billionaire -- Two Evolutionary Psychologists Explain Why We Do

What We Do by Alan S. Miller, Satoshi Kanazawa

Building 300, Room 308 (Limited to 90 participants)

Jim Dekloe, Biology Instructor

A lively and provocative look at how evolution shapes our behavior and our lives. The authors present the latest research from the field of evolutionary psychology to take on some of the most popular and controversial topics of modern life—in order to shed light on why we do things we do. Reader beware: You may never look at a human nature the same way again.

# 10:00 a.m. – 12:00 p.m. (2 hours required flex credit) Learning Outcomes Assessment: Closing the Loop

Location: determined by Division/Department Tracy Schneider, LOAC, and division facilitators: Terri Pearson-Bloom, Leslie Hubbard, Mark Berrett, Melissa Reeve, Genele Rhoads, Janene Whitesell, Sandy Rotenberg, and Nick Cittadino

Are you curious how other instructors help their students to achieve expected learning outcomes? Would you like to share your expertise and ideas for the improvement of student learning? During this session, each faculty member will present his/her piloted SLO, assessment, and results analysis to other faculty. Divisions will break into segments in order for each faculty to share and discuss the implications of the individual, department, and division assessment analyses. These discussions will generate ideas for teaching as well as suggestions for department- and division-level planning.

12:00 p.m. – 1:30 p.m. (1-1/2 hours optional flex credit)

## **Faculty Meeting Luncheon**

Building 1400, Cafeteria

Tom Grube, Solano College Faculty Association President and Jeff Lamb, Academic Senate President

1:30 p.m. - 4:30 p.m. (3 hours required flex credit) and 5:30 p.m. - 6:30 p.m. (1 hour required flex credit)

#### Division Meetings: SLOs and Divisional Planning

Business/Computer Science (Room 506)

Career Technical Education (Room 1879)

Counseling/DSP&S (Room 444)

Fine & Applied Arts/Behavioral Sci (Room 1301)

Health Occupations (Room 804)

Health & PE (Room 1860)

Technology & Learning Resources (Library)

Humanities (Room 812)

Math & Science (Room 308)

Special Services (Room 431)



(Newly tenured faculty)

# FRIDAY, AUGUST 15, 2008 (Required Day)

#### (3 hours flex credit for morning activities)

8:30 a.m. – 9:00 a.m., Building 1200, Lobby (optional) Coffee hosted by Superintendent/President

9:00 a.m. – 9:10 a.m., Building 1200, Theater **Welcome** 

Janene Whitesell, Master of Ceremonies

9:10 a.m. – 10:00 a.m.

## Welcome and College Update

Gerry F. Fisher, Superintendent/President Introductions of Manager of the Year and Classified Employee of the Year

10:00 a.m. - 10:25 a.m.

# Senate Report and Introductions of Distinguished Faculty (full-time and adjunct)

Jeff Lamb, Academic Senate President

10:25 a.m. – 11:00 a.m.

### Distinguished Faculty Presentations

11:00: a.m. – 12:00 noon

#### The documentary "Discounted Dreams"

Community colleges offer a staggering array of classes and job training to nearly 13 million students nationwide but even as these institutions are responding to more challenges than ever, they are failing to graduate even half of those who come. In "Discounted Dreams," you will meet a single mother, a young art student, a carpenter, and a former gang member all of whom have pinned their hopes on community college. How will they fare? The high hopes and harsh realities at America's Community Colleges are explored in this 2007 PBS documentary.

# 12:00 p.m. – 1:30 p.m., Building 1400, Cafeteria Community Lunch hosted by Staff Development

## 1:30 p.m. – 3:30 p.m. (2 hours optional flex credit)

### Understanding CalPERS (PERS members only)

Building 700, Room 705 (Limited to 55 participants)
Nadine Franklin, CSEA Retirement Consultant
Many classified employees do not know that CalPERS
protects today and pays for LIFE. Learn about CalPERS
benefits and save thousands of dollars. Topics include:
What factors can increase CalPERS Benefits; how to
protect contributions when changing jobs; what to do if
terminal illness strikes; disability retirement for classified
employees under age 60; what happens to CalPERS funds

when an employee dies; looking ahead---the "right" time to retire.

### (3 hours flex credit for afternoon activities)

1:30 p.m. - 3:00 p.m. (1-1/2 hours required flex credit) Building 1400, Cafeteria

### Fast SLOs: Great Assessment Ideas

SLO Trainers and Faculty presenting This session will be an SLO assessment "musical chairs."

During this session, presenters will be located at various "stations" in the room. Three to six participants will meet with each presenter for about 10 minutes to hear that presenter's innovative SLO assessment technique and discuss results. A bell will ring after ten minutes and the participants will move to another presenter to hear and discuss their assessment technique. This will continue for the duration of the session. There will be at least two presenters for each division, so you can learn how colleagues from all over campus are handling SLO assessment.

3:00 p.m. – 4:30 p.m. (1-1/2 hours required flex credit) Select from one of the following four workshops:

### "Discounted Dreams" Discussion

Building 1500, Room 1525 (Limited to 37 participants) George Daugavietis, Math Instructor This session will explore in more detail the issues raised in morning presentation. Do you agree or disagree with what you heard and saw? What can individual educators do to facilitate the journey of students through the community college system? What should individual educators do? Come and join us for a lively discussion on a timely topic.

## 2. Tips for Student Retention in the Online Classroom using the eCollege.NExT Platform

Building 500, Room 503 (Limited to 32 participants) Jeff Borden from eCollege will be back offering a workshop on Tips for Student Retention in the Online Classroom using the eCollege .NExT Platform. He is a wonderful trainer. Retention has always been an issue of concern to teachers, here and elsewhere. Jeff will have some ways we can particularly use the new eCollege enhancements to improve retention in our own classes.

### 3. Supplemental Instruction (SI) - Going the extra mile

Building 700, Room 704 (Limited to 50 participants) Diane White, History Instructor SI is a program in which groups of students meet outside of regular classes with a "peer instructor" and other students to discuss material, prepare for exams, and learn how to integrate course content and study skills. This session will introduce participants to "best practices" in SI, and help faculty strategize about how to implement a successful SI program for their students.

### 4. Discussion and Planning Session for the Learning Communities Program (Note room change!)

Building 700, Room 703(Limited to 58participants) Brad Paschal, Math/Science Division Please join us to discuss ideas concerning the Learning Communities Program. The emphasis of this discussion will be on the entire program and not individual courses. What is your vision for Learning Communities?

### 6:30 p.m. – 8:30 p.m. (2 hours optional flex credit) Team Building Stress Reducing Sailing Experience Location: San Francisco

Sail on the "Bay Lady," a 75-ft replica gaff schooner, from San Francisco's South Beach Harbor (near GIANTS stadium) around Alcatraz and Angel Island with spectacular views of San Francisco and the Golden Gate from the water. Cost for this activity is \$25.00 per person. Reservations required via Chuck Spillner by July 25, 2008. Soft drinks and snacks are available on-board. Guests are not permitted to bring drinks or food onboard. There is ample parking in the vicinity of South Beach Harbor. After 6:00 pm the meters are off. charles.spillner@solano.edu or 707-645-1206

No activities planned November 26, 2008 (optional flex)